Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 47, NWS Key West, FL

June 15, 2021

NWS Key West, FL issued this special marine warning at Jun 15, 2021, 8:01 PM EDT. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2021, 8:01 PM EDT (00:01 UTC)
Expired
Jun 15, 2021, 8:30 PM EDT
In force
29 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 54 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 0.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2021-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2852 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2021-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2852 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

416 
WHUS52 KKEY 160001
SMWKEY
GMZ031>033-035-160030-
/O.NEW.KKEY.MA.W.0047.210616T0001Z-210616T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
801 PM EDT Tue Jun 15 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Bay and Gulf Side from Craig Key to Halfmoon Shoal out to 5
  fathoms...
  Florida Bay including Barnes Sound, Blackwater Sound, and
  Buttonwood Sound...
  Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
  beyond 5 fathoms...

* Until 830 PM EDT.

* At 800 PM EDT, a strong thunderstorm was located 12 nm northeast of
  Content Keys, moving northeast at 15 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  East Cape Canal and East Cape Sable. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning strikes, and blinding downpours. Stay low or
go below, and make sure all on board are wearing life jackets.

&&

LAT...LON 2484 8137 2491 8153 2510 8146 2513 8103
TIME...MOT...LOC 0000Z 212DEG 22KT 2498 8137 

HAIL...0.00IN
WIND...>34KTS

$$

Williams

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jun 15, 2:18 PM EDT, 5 hours 43 minutes earlier.

Area forecast discussion, Jun 15, 2:18 PM EDT, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Key West FL
218 PM EDT Tue Jun 15 2021

.DISCUSSION...
A fairly high amplitude trough is sitting along the east
coast, and is currently part of a blocking pattern with a large
ridge sitting over the southwestern states. Because of this, the
trough will be slow to degrade and move off towards the northeast.
There is a large swath of moisture through the depth of the
troposphere to the east of the trough along the eastern seaboard
which extends across south Florida and the Keys and into the Gulf
of Mexico. This will remain over the area likely through Thursday
morning, and will result in above normal precipitation chances as
well as thunderstorms. As the influence of the trough along the
east coast slowly begins to wane, the Atlantic ridge axis will
begin to lift north of the Keys and over south Florida. This will
keep the area in averaged southerly boundary flow through
Wednesday night. By Thursday afternoon, dry air associated with
the Saharan Layer will begin to filter into the area from the
south, aided by circulation around the forecast low in the
western Gulf. This should limit convective potential
substantially through the weekend, although the broken cirrus
deck that has plagued the area for the past few days will remain,
as a result of upper level outflow from whatever develops (if
anything does) in the western Gulf. By Saturday morning, the
broken cirrus deck should decrease rapidly. After a prolonged dry
period Thursday night through Monday, the Atlantic ridge will
again build back into the area. With this, rain chances will
return to near climatological averages by Monday night into
Tuesday.

&&

.MARINE...
Gentle southeasterly breezes will persist over all the Florida
Keys coastal waters through tomorrow afternoon. However, showers
and thunderstorms over the waters are likely, and can occur at
anytime. If storms do develop, the movement will likely be
generally towards the north. Beginning Thursday evening, rain
chances will diminish dramatically, and drier than normal
conditions will persist through the weekend with only isolated
showers expected. As well, moderate to fresh southeasterly breezes
will begin tomorrow evening and persist out of the east to
southeast through the weekend.

&&

.AVIATION...
Prevailing conditions will be VFR at both the Key West and
Marathon terminals overnight and into tomorrow afternoon. However,
showers and thunderstorms are possible during this time, and could
result in temporary MVFR or even IFR conditions. This is most
likely at the Key West terminal, and thunderstorms could impact
the terminal later today. Tomorrow, showers and thunderstorms are
also likely to impact either terminal at some point during the
day. Surface winds overnight and tomorrow will be out of the
southeast near 5 knots, and may be light and variable at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  79  87  79  88 / 50 60 40 40
Marathon  80  90  79  90 / 40 50 40 40

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...Devanas
Aviation/Nowcasts....BT
Data Acquisition.....JAM

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jun 15, 4:29 AM EDT, 15 hours 32 minutes before
Hazardous Weather Outlook...RESENT
National Weather Service Key West FL
429 AM EDT Tue Jun 15 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-161000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
429 AM EDT Tue Jun 15 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms today may increase to scattered
thunderstorms this evening and tonight. The primary thunderstorm
hazards include dangerous cloud to surface lightning strikes and
possibly a few wind gusts to near 40 mph, especially this
evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated thunderstorms are possible Wednesday through Monday. The
primary thunderstorm hazards will be cloud to surface lightning
strikes and locally gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:45 PM EDTSpecial Marine WarningKEY45 min
Jun 16, 8:57 AM EDTSpecial Marine WarningKEY34 min
Jun 16, 12:03 PM EDTSpecial Marine WarningKEY57 min
Jun 16, 4:22 PM EDTSpecial Marine WarningKEY38 min
Jun 16, 4:32 PM EDTSpecial Marine WarningKEY43 min
Jun 16, 4:55 PM EDTSpecial Marine WarningKEY50 min
Jun 16, 5:11 PM EDTSpecial Marine WarningKEY49 min
Jun 16, 5:34 PM EDTSpecial Marine WarningKEY41 min
Jun 16, 6:09 PM EDTSpecial Marine WarningKEY51 min
Jun 16, 6:54 PM EDTSpecial Weather StatementKEY66 min
Jun 16, 6:55 PM EDTSpecial Marine WarningKEY65 min
Jun 16, 7:08 PM EDTSpecial Marine WarningKEY67 min
Jun 16, 7:59 PM EDTSpecial Weather StatementKEYMiami-Dade61 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.